A True Blue Blood

by Desmond Yu

TheGuardian.com

Have you ever been feeling down and “blue”? Well for a 25 year old Rhode Island woman, this wasn't just a feeling, she was actually blue from using a pain reliever for a toothache the night before, and, when she woke up the next morning she was feeling sick, causing her to go to the emergency room. Dr. Otis Warren, an ER physician at the Miriam Hospital in Rhode Island, treated the woman and wrote a case report. “The woman had indeed taken on a blueish tinge: She was what doctors call cyanotic, a medical term that refers to when the skin and nails can take on a blueish color. This is a typical sign the body is not getting enough oxygen,” stated by Dr. Otis Warren on NBC news. The doctors did tests on her to see her oxygen level, and they determined that she had an oxygen level of 88 percent, lower than the average of 100 percent. 

 

However, The test showed higher levels of blood oxygen than what the doctors expected by her appearance. Dr. Otis Warren immediately noticed the condition; methemoglobinemia. He had seen this case before when a patient developed this condition after taking antibiotics. In her case, she didn’t take any antibiotics; instead she took a numbing medication which contains benzocaine, which helps with tooth pain. She had told Warren she didn’t use the whole bottle, but it was obvious to him that she had used a large amount. Warren states on NBC “The skin color looked exactly the same. You see it once and it stays in your mind.” This diagnosis made Warren take a more accurate measurement of her blood oxygen level, which showed 67 percent, greatly lower than the original amount, 88 percent. At this blood oxygen level, tissue damage can occur.

 

Stated by NBC news, this condition, known as Methemoglobinemia, occurs “When the iron in a person’s blood changes form and, as a result, can no longer bind to oxygen and carry it through the body.” Basically, it just means the person  can breathe without any problems ,but the whole body feels like it is not getting enough oxygen. Methemoglobinemia is an extremely dangerous condition, but is fairly easy to treat with a medication that is, ironically, called methylene blue. The woman was given methylene blue intravenously, and reported on NBS news that she was feeling better within minutes. She was still given a second dose of methylene blue, and spent the night at the hospital while being closely monitored before being sent home the next morning. This case encouraged Warren to keep an eye for products containing benzocaine. Warren even found benzocaine in various products in a lot of drug stores. He states this on NBS news “People have no idea that something very specific and very dangerous can happen. It is not a mild side effect.”

 

This bizarre reaction is sadly unpredictable. Though she used a lot of benzocaine, researchers still don’t understand why certain numbing medications cause this strange condition. Also Food and drug administration issued warnings in the past that benzocaine can lead to methemoglobinemia. This condition is not just caused by numbing products, it could be caused by contaminated well waters and certain antibiotics. It can also sadly be a genetic condition like a family in Kentucky , called the “Blue Fugates of Troublesome Creek,” who passed this condition down through generations for more than 150 years.